Sirolimus; Tacrolimus/Phenytoin (mono deleted 11/01/2012)
This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Moderate. These medicines may cause some risk when taken together. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
Phenytoin may speed up how quickly your body processes sirolimus and tacrolimus.
What might happen:
Your blood levels of sirolimus or tacrolimus may decrease, which can cause your body to reject your organ transplant.
What you should do about this interaction:
Let your healthcare professionals (e.g. doctor or pharmacist) know that you are taking these medicines together. Your doctor may want to check the amount of your anti-rejection medicine in your blood and change the dose of your medicine.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. If your doctor prescribes these medicines together, it may be necessary to adjust the dose of tacrolimus or change you to a different medicine. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Fridell JA, Jain AK, Patel K, Virji M, Rao KN, Fung JJ, Venkataramanan R. Phenytoin decreases the blood concentrations of sirolimus in a liver transplant recipient: a case report. Ther Drug Monit 2003 Feb;25(1):117-9.
2.Wada K, Takada M, Ueda T, Ochi H, Kotake T, Morishita H, Hanatani A, Nakatani T. Drug interactions between tacrolimus and phenytoin in Japanese heart transplant recipients: 2 case reports. Int J Clin Pharmacol Ther 2007 Sep;45(9):524-8.
3.Formea CM, Evans CG, Karlix JL. Altered cytochrome p450 metabolism of calcineurin inhibitors: case report and review of the literature. Pharmacotherapy 2005 Jul;25(7):1021-9.
4.Karasu Z, Gurakar A, Carlson J, Pennington S, Kerwin B, Wright H, Nour B, Sebastian A. Acute tacrolimus overdose and treatment with phenytoin in liver transplant recipients. J Okla State Med Assoc 2001 Apr;94(4):121-3.